Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Milwaukee, WI

July 20, 2003Fond du Lac County, Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 20, 2003, 4:30 PM CDT for Fond du Lac County, Green Lake County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 4:30 PM CDT (21:30 UTC)
Expired
Jul 20, 2003, 5:30 PM CDT
In force
60 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Fond du Lac County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 202130
SVRMKX
WIC039-047-202230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOND DU LAC COUNTY IN EAST CENTRAL WISCONSIN
  EASTERN GREEN LAKE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF RIPON...MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIPON AT 435 PM CDT.
  ROSENDALE AT 450 PM CDT.
  WAUPUN AT 505 PM CDT.
  OAKFIELD AT 515 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4355 8839 4362 8839 4362 8872 4388 8901
          4396 8891 4390 8887 4390 8864 4354 8815

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SUN JUL 20 2003

FORECAST FOCUS IS ON THUNDERSTORM CHANCES THIS EVENING.

FORECAST SOUNDINGS SHOW GOOD MID LEVEL INSTABILITY.  CLOUD SHIELD
FROM MORNING MCS OVER SE MN/NE IA HAS RESULTED IN A CAP.  HOWEVER
ON BOTH ETA AND EVEN CURRENT RUC SOUNDINGS CAP IS NOT VERY STRONG.
CAPES AROUND 2500 J/KG.  IN MODELS COVECTION DEVELOPS QUICKLY AND
CAPES LOWER AS SOUNDINGS APPROACH MOIST ADIABITIC LAPSE RATE.  SHEAR
UNIDIRECTIONAL...AND HELICITIES ONLY IN THE 50 TO 85 RANGE.

WILL KEEP LIKELY POPS...DUE TO THE WEAK CAP AND APPROACHING
SHORTWAVE.

UPPER DIVERGENCE AHEAD OF SHORTWAVE AND AVAILABLE CAPE COULD RESULT
IN THUNDERSTORM DEVELOPMENT THIS EVENING.  HOWEVER LOW LEVEL
CONVERGENCE RATHER WEAK.

SHORTWAVE DIGS OVER GREAT LAKES REGION MONDAY AND TUESDAY...
BRINGING MORE COOL SUMMER TEMPERATURES...ESPECIALLY TUESDAY INTO
WEDNESDAY.

LAPSE RATES RATHER STEEP MONDAY AND TUESDAY AFTERNOONS.  WILL GO
WITH CHANCE SHOWER MONDAY AFTERNOON AND EVENING...BUT ENOUGH DRY AIR
AND NORTHEAST WINDS SHOULD LIMIT CONVECTIVE POTENTIAL.  HOWEVER AN
ISOLATED SHOWER NOT OUT OF QUESTION WELL INLAND AND OVER SOUTH
CENTRAL WI.

.MKX...NONE.

HENTZ
Hazardous weather outlook, Jul 20, 4:50 AM CDT, 11 hours 40 minutes before
WIZ046-047-051-052-056>060-062>072-210945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE
POSSIBLE. INCREASINGLY WARM AND HUMID AIR WILL OVERSPREAD SOUTHERN
WISCONSIN TODAY THEN INTERACT WITH A COLD FRONT ARRIVING FROM THE
NORTH. THE ADDITION OF A FAST MOVING UPPER LEVEL DISTURBANCE
TRACKING IN FROM THE NORTHWEST WILL RAISE THE RISK FOR SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AFTERNOON
INSTABILITY DUE TO COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE
MAY LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY.
TUESDAY THROUGH THURSDAY SHOULD BE DRY WITH ANOTHER CHANCE FOR
THUNDERSTORMS ARRIVING FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:19 PM CDTSpecial Marine WarningMKX116 min
Jul 20, 5:19 PM CDTSpecial Marine WarningMKX116 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.